We review a post from the Maryland Critical Care Project entitled Chyle- coming to a paracentesis near you! The post reviews the etiology, epidemiology, and treatment for the rare but morbid chylous ascites.
We summarize some key topics from the following readings, Tintinalli (7e) Chapter 83; Rosen’s (8e) Chapter 90 …but, the point isn’t to just take our word for it. Go enrich your fundamental understanding yourself!
Spontaneous Bacterial Peritonitis
Diagnosis – paracentesis results revealing >1000 WBCs or >250 polymorphonuclear neutrophils (PMNs). Many patients lack abdominal pain or clear symptoms. If a patient is sick and the benefit of identifying a source is likely to outweigh the benefit.
ACEP cites a relative contraindication of INR >2 . Yet, the AASLD recommends that “coagulopathy should preclude paracentesis only when there is clinically evident hyperﬁbrinolysis (three-dimensional ecchymosis/hematoma) or clinically evident disseminated intravascular coagulation” .
Rosen’s supports giving blood products to reverse “significant coagulopathy” prior to paracentesis but note that the AASLD also does NOT support giving blood products to reverse coagulopathy prior to paracentesis, stating that “these patients regularly have normal global coagulation because of a balanced deﬁciency of procoagulants and anticoagulants.
Treatment – Third generation cephalosporin
Prevention – some patients are on prophylaxis for SBP (often norfloxacin or TMP-SMX). In cirrhotic patients with upper gastrointestinal bleeds, some have found a number needed to treat (NNT) of 22 for mortality although only one study was placebo controlled.
Hepatic Encephalopathy (Calculator) – graded I-IV. Remember, Grade II = asterixis, Grade IV is coma.
Diagnosis of exclusion – a high ammonia does not mean the patient has hepatic encephalopathy as the cause of their symptoms.
Check for precipitants – WikEM has a good list but it includes things like gastrointestinal bleed, electrolyte abnormalities (hyponatremia, hypokalemia), infection, drugs, etc.
Ammonia level does not correlate with degree or grade of encephalopathy.
Hepatotoxic Drugs – check out the tables in Rosen’s/Tintinalli. The NIH website Liver Tox, is also quite helpful. A few highlights
Amoxicillin-clavulanate (mixed cholestatic and hepatocellular toxin, theorized to be mostly http://www.mindanews.com/buy-effexor/ from the clavulanate) – per the NIH “currently the most common cause of drug induced liver disease in most large case series from the United States and Europe.”
Cholestatic examples include haloperidol, verapamil, carbemazepine
MELD score – Quantifies end-stage liver disease for transplant planning
Generously donated Rosh Review questions (scroll for answers)
Question 1. A 54-year-old man is brought into the ED for altered mental status. He is markedly disoriented with confused speech and is unable to follow any commands. A musty odor is noticed when he breathes. Medical history is positive for IV drug abuse. [polldaddy poll=8141043]
Question 2. A 25-year-old previously healthy man presents to the ED with abdominal pain, weakness, confusion, and yellow discoloration of his skin. Laboratory studies reveal markedly elevated AST, ALT, total bilirubin, and serum creatinine. Review of his records shows that he was seen and discharged from the ED 3 days ago for vomiting, abdominal cramps, and watery diarrhea that he developed after a day of hiking in the woods. [polldaddy poll=8141059]
1.O’Mara SR, Gebreyes K. Chapter 83. Hpeatic Disorders, Jaundice, and Hepatic Failure. Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, 7e. New York, NY: McGraw-Hill; 2011. p 566-574
2. Oyama L. Chapter 90. Diseases of the Liver and Biliary Tract . Rosen’s Emergency Medicine, 8e. 2014. p 1186-1204
1. C – Grade I (A) is characterized by disordered sleep, irritability, depression, and mild cognitive dysfunction. Grade II (B) is characterized by lethargy, disorientation, confusion, personality changes, and asterixis. Grade IV (D) is characterized by coma.
2.B – Mushroom toxicity can be divided into 2 groups based on the onset symptoms: early onset toxicity and delayed onset toxicity. Symptom onset 0–4 hours after mushroom ingestion typically indicates a benign course, whereas delayed symptom onset (6–24 hours) is a marker for ingestion of mushrooms with potential for serious toxicity. The patient in the clinical scenario most likely ingested Amanita phalloides, aka the death cap mushroom, while on his hiking trip. This mushroom contains amatoxin, which causes fulminant hepatic failure over a course of days. Amatoxins are responsible for more than 90% of mushroom deaths worldwide. The classic presentation of amatoxin poisoning occurs in 3 phases: (1) delayed GI toxicity (abdominal cramping and diarrhea) 6–24 hours after ingestion; (2) a period of false recovery when the patient appears improved but liver enzymes rise; and (3) the final phase of markedly elevated transaminases, hyperbilirubinemia, DIC, and multiorgan failure 2–4 days after ingestion. Renal failure is also a hallmark. No antidote exists for amatoxin toxicity, and treatment involves supportive care. GI decontamination by activated charcoal may be of benefit, but hemodialysis is not effective.